Does Ritalin have sexual side effects?
Can Ritalin, or similar medications, affect a male's ability to orgasm or ejaculate?
Sexual side effects associated with medications can certainly be frustrating, and while they aren't the most common reported concern for those taking Ritalin (generic name: methylphenidate), it can impact some folks in this way. Methylphenidate is a medication used to treat attention deficit/hyperactivity disorder (ADHD), but methylphenidate isn’t just for ADHD. It’s also used to treat narcolepsy, Parkinson's disease, and depression. Though these meds may hamper the bedroom vibe for some people because it may decrease sex drive, there could be other reasons for not experiencing the "big bang" — such as stress, a psychological condition, or other medications that are taken simultaneously. Some other drugs prescribed for mental health conditions — including selective serotonin reuptake inhibitors (SSRIs) — have been shown to have sexual side effects, too. Therefore, there are a lot of possible reasons why someone may experience a hard time getting... um... hard.
To answer your question more specifically: do problems reaching orgasm or ejaculating make the list of side effects? Not exactly. Rather, the documented sexual side effects from methylphenidate include decreased sex drive, frequent or painful erections, and priapism (when an erection is sustained for several hours). Priapism is quite a rare and serious side effect. If the condition is suspected, it requires immediate medical attention.
While methylphenidate may impact some folks' sex lives more directly, some of the other possible side effects might be indirectly affecting a person's life in the bedroom. Common side effects include:
- Insomnia or restlessness
- Nausea, vomiting, stomach pain, heartburn, or loss of appetite
- Slowed growth
- Dry mouth
- Numbness or tingling in the hands or feet
- Increased heart rate
- Elevated blood pressure
List adapted from MedlinePlus.
If someone taking methylphenidate experiences chest pain, irregular heart rates, fainting, seizures, fevers, and hives or rashes, they may benefit from getting it checked out. Researchers are constantly learning more about the short- and long-term effects of medications, so there may be more research in the future to indicate whether libido or sexual performance may be affected. Additionally, while methylphenidate can treat a number of conditions guided by a health care provider, taking an amount other than the dose prescribed or using it when it hasn’t been specifically prescribed for you might increase the risk of adverse effects, including those affecting desire and sexual functioning.
In any case, there are a range of possible explanations for experiencing sexual difficulties both related to using this medication and sans pharmaceutical interference. As such, it’s good to know that a health care provider can be a great resource in figuring out the most beneficial and safest dose and combination of treatments to keep the libido as alive and kickin’ as possible.
Originally published Feb 22, 2002
Submit a new comment
Can’t find information on the site about your health concern or issue?